Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Wichita, KS

May 15, 2022Chautauqua County, Kansas

NWS Wichita, KS issued this special weather statement at May 15, 2022, 1:07 AM CDT for Chautauqua County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 1:07 AM CDT (06:07 UTC)
Expired
May 15, 2022, 1:45 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Hail
0.50 in
Wind
30

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2883 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS83 KICT 150607
SPSICT

Special Weather Statement
National Weather Service Wichita KS
107 AM CDT Sun May 15 2022
 
KSZ093-094-098-150645-
Cowley KS-Chautauqua KS-Elk KS-
107 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southern Elk, east
central Cowley and Chautauqua Counties through 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Grenola, or 10 miles north of Cedar Vale, moving east
at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Elk Falls, Niotaze
and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3708 9659 3733 9659 3742 9596 3704 9596
TIME...MOT...LOC 0607Z 259DEG 11KT 3725 9645 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

CRW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 11:43 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 14, 11:43 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CDT Sat May 14 2022

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat May 14 2022

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* Widely scattered thunderstorms late this afternoon-evening across
  mainly central and south-central Kansas.

* Thunderstorm chances late tonight across northern/northeast
  Kansas, shifting into eastern Kansas Sunday.

* Periodic off-and-on storm chances Monday night through next week.

LATE THIS AFTERNOON-EVENING...Mass convergence in vicinity of a cold
front approaching from the northwest and a lee trough/dryline
approaching from the west will likely support widely scattered
thunderstorm development this afternoon across western Kansas. This
is supported by trends in 1-minute satellite data, regional radar
mosaic, along with the short-term hi-res model consensus. Thinking
this activity will then progress slowly east/southeast into central
and south-central Kansas, primarily west of I-135 between about 6pm
and midnight. Despite poor moisture quality (evidenced by dewpoints
mixing out some this afternoon), steep lapse rates and strong
heating will support adequate instability, with effective deep layer
shear (good directional shear) favorable for a few strong to severe
thunderstorms, with the greatest severe chances generally west of
Highway 14. Decent directional deep-layer shear and downdraft CAPE
will support isolated large hail and damaging wind occurrences as
the main threats (dime to half-dollar size and 65 mph winds). Little
to no low-level flow/shear will keep the tornado threat low.

LATE TONIGHT-SUNDAY...Strong 850-700mb warm/moist advection ahead of
stout shortwave energy approaching from the northwest will support
decent chances for scattered to numerous thunderstorms late tonight
into Sunday morning across Nebraska and northeast Kansas, gradually
shifting into far eastern Kansas and Missouri for Sunday midday
through afternoon. Favorable combination of instability and strong
deep layer shear will support strong to severe storms, with large
hail and damaging winds the primary threats. Thinking this activity
will graze Wichita's far northeast/east counties, with the highest
chances generally east/northeast of a line extending from Salina to
Cottonwood Falls to Sedan. Timing of the severe threat is low
confidence. If storms congeal and develop a massive cold pool, the
outflow boundary and associated severe threat will likely push
south/southeast of the area quicker than expected into southern
Missouri and Oklahoma by peak heating. However, if the storm-
generated cold pool proves weaker and the outflow moves a bit
slower, far southeast Kansas could be under the gun for a higher-end
wind/hail threat Sunday midday through afternoon. Stay tuned.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 324 PM CDT Sat May 14 2022

After quiet weather Sunday evening through Monday evening, global
model consensus supports periodic off-and-on storm chances Monday
night through late next week, as a pair of shortwaves traverses Mid-
America, and the frontal zone lifts back north across the forecast
area. Best storm chances during this period will likely be during
the late afternoon-evening through early morning time. While
instability should be sufficient for stout updrafts, overall mid-
upper flow and associated deep layer shear will likely be modest at
best. Consequently, while a handful of strong to severe storms are
possible during this period, the threat for widespread and/or higher-
end severe weather appears low at this time. Toward next Friday-
Saturday, model consensus deepens a western/central CONUS trough,
with an associated strong frontal zone oozing into Mid-America. This
setup could increase thunderstorm chances across the region again,
although finer details remain sketchy this far out...stay tuned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CDT Sat May 14 2022

Thunderstorms will again be the primary concern for this TAF
period. The first four to five hours of the TAFs will not have
any significant issues but by 11Z, thunderstorms will be
encroaching on the region. KCNU will be the primary terminal with
the threat for thunderstorm activity. This activity will likely
end by 15Z to 17Z as the thunderstorm activity moves off to the
east. The remaining terminals will likely remain VFR for this TAF
period with only KICT having any possibility for precipitation.
This possibility is too remote to pace it in the TAF at this time.
Breezy conditions are expected for tomorrow afternoon after 18Z.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  85  55  80 /  30  20   0   0
Hutchinson      62  82  52  80 /  50  10   0   0
Newton          63  81  53  79 /  30  20   0   0
ElDorado        64  82  54  78 /  20  30   0   0
Winfield-KWLD   64  87  54  79 /  20  30   0   0
Russell         57  79  50  82 /  50  10   0   0
Great Bend      59  80  50  82 /  50  10   0   0
Salina          60  78  51  82 /  40  20   0   0
McPherson       61  80  51  80 /  40  20   0   0
Coffeyville     64  84  55  79 /  10  50  10   0
Chanute         64  82  55  78 /  20  50  10   0
Iola            64  80  54  78 /  20  50  10   0
Parsons-KPPF    64  82  55  79 /  10  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ELM
Hazardous weather outlook, May 14, 10:25 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1025 PM CDT Sat May 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1025 PM CDT Sat May 14 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will remain possible across central and south
central Kansas until about 1 am. A strong storm with gusty winds
and small hail will be possible.

Additional thunderstorms are expected to develop late tonight
across northern and northeast Kansas, mainly northeast of Lincoln
to Salina to Cottonwood Falls. Storm motion will be to the
southeast. The primary threats will be dime to quarter size hail and
65 mph winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected Sunday morning
through early to mid-afternoon across northeast and eastern Kansas,
mainly along and east of the Flint Hills. Storm motion will be to
the southeast. Large hail and damaging winds will be the primary
threats.

Periodic off-and-on thunderstorm chances are expected Monday night
through next week. While widespread severe weather appears unlikely
during this period, a handful of strong to severe storms are
possible. Stay tuned for later forecasts as details become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 14, 10:08 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1008 PM CDT Sat May 14 2022

KSZ091-150345-
Harper KS-
1008 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Harper
County through 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm
just south of Attica, moving east-southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Attica, Bluff City, Waldron and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3700 9835 3727 9835 3716 9780 3700 9780
TIME...MOT...LOC 0307Z 290DEG 23KT 3719 9820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, May 14, 11:21 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 PM CDT Sat May 14 2022

KSZ083-092-150445-
Sumner KS-Sedgwick KS-
1121 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern
Sedgwick and northeastern Sumner Counties through 1145 PM CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm
between Haysville and Clearwater, moving east-northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air Force
Base, South Wichita and Oaklawn.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 3.
 Interstate 35 between Mile Markers 31 and 47, and near Mile Marker
51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 9745 3760 9748 3769 9715 3743 9715
TIME...MOT...LOC 0420Z 246DEG 13KT 3752 9740

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL
Local storm report, May 14, 11:58 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             HAYSVILLE               37.57N 97.35W
05/14/2022  E1.50 INCH       SEDGWICK           KS   BROADCAST MEDIA

            QUARTER TO PING PONG BALL HAIL.

&&

KEVIN.DARMOFAL
Special weather statement, May 15, 12:09 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 AM CDT Sun May 15 2022

KSZ092-093-150600-
Cowley KS-Sumner KS-
1209 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of western Cowley and
northeastern Sumner Counties through 100 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Plaine, moving southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Arkansas City, Winfield, Mulvane, Belle Plaine, Oxford, Udall,
Winfield City Lake and Strother Field Airport.

This includes Interstate 35 between Mile Markers 25 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 9737 3748 9729 3748 9723 3735 9679
      3706 9700
TIME...MOT...LOC 0508Z 302DEG 25KT 3739 9722

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CRW
Special weather statement, May 15, 12:20 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1220 AM CDT Sun May 15 2022

KSZ093-098-150600-
Cowley KS-Chautauqua KS-
1220 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or 11 miles northwest of Cedar Vale, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cedar Vale and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 9673 3729 9678 3730 9642 3730 9627
      3701 9628
TIME...MOT...LOC 0519Z 259DEG 11KT 3722 9664

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CRW
Special weather statement, May 15, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
107 AM CDT Sun May 15 2022

KSZ093-094-098-150645-
Cowley KS-Chautauqua KS-Elk KS-
107 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southern Elk, east
central Cowley and Chautauqua Counties through 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Grenola, or 10 miles north of Cedar Vale, moving east
at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Elk Falls, Niotaze
and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 9659 3733 9659 3742 9596 3704 9596
TIME...MOT...LOC 0607Z 259DEG 11KT 3725 9645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:15 PM CDTSpecial Weather StatementICTBarton45 min
May 14, 8:52 PM CDTSevere Thunderstorm WarningICTHarper, Kingman68 min
May 14, 10:08 PM CDTSpecial Weather StatementICTHarper37 min
May 14, 11:21 PM CDTSpecial Weather StatementICTSedgwick24 min
May 15, 12:09 AM CDTSpecial Weather StatementICTCowley51 min
May 15, 12:20 AM CDTSpecial Weather StatementICTChautauqua40 min
May 15, 1:52 AM CDTSpecial Weather StatementICTChautauqua38 min
May 15, 2:27 AM CDTSpecial Weather StatementICTLabette48 min
May 15, 5:44 AM CDTSpecial Weather StatementICTLincoln46 min
May 15, 6:09 AM CDTSevere Thunderstorm WarningICTLincoln, Saline66 min
May 15, 6:47 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion58 min
May 15, 7:02 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Marion, Rice58 min
May 15, 7:13 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline62 min
May 15, 7:42 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion63 min
May 15, 7:55 AM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Harvey, McPherson, Marion65 min
May 15, 8:10 AM CDTSpecial Weather StatementICTMarion35 min
May 15, 8:27 AM CDTSpecial Weather StatementICTGreenwood, Woodson33 min
May 15, 8:53 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood46 min
May 15, 9:05 AM CDTSpecial Weather StatementICTAllen, Woodson55 min
May 15, 9:34 AM CDTSpecial Weather StatementICTChase26 min
May 15, 10:02 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood44 min
May 15, 10:32 AM CDTSevere Thunderstorm WarningICTChase32 min
May 15, 10:35 AM CDTSevere Thunderstorm WarningICTGreenwood55 min
May 15, 10:58 AM CDTSpecial Weather StatementICTGreenwood32 min
May 15, 11:08 AM CDTSpecial Weather StatementICTGreenwood52 min
May 15, 11:20 AM CDTSpecial Weather StatementICTWilson40 min
May 15, 11:36 AM CDTSpecial Weather StatementICTGreenwood24 min
May 15, 11:49 AM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson56 min
May 15, 12:27 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson26 min
May 15, 12:37 PM CDTSpecial Weather StatementICTChase53 min
May 15, 12:57 PM CDTSpecial Weather StatementICTLabette, Neosho48 min
May 15, 1:02 PM CDTSpecial Weather StatementICTAllen, Woodson43 min
May 15, 1:23 PM CDTSpecial Weather StatementICTGreenwood52 min
May 15, 1:36 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson54 min
May 15, 1:59 PM CDTSpecial Weather StatementICTNeosho46 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningICTWilson, Woodson35 min
May 15, 2:16 PM CDTSpecial Weather StatementICTGreenwood29 min
May 15, 2:33 PM CDTSpecial Weather StatementICTWoodson27 min
May 15, 2:47 PM CDTSpecial Weather StatementICTNeosho28 min
May 15, 2:59 PM CDTSpecial Weather StatementICTWilson31 min
May 15, 3:32 PM CDTSpecial Weather StatementICTNeosho, Wilson28 min

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.